May, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Search | PsorHeads
GP Warns Against Strong Topical Corticosteroids
from John Z.

Ed- Great site! I didn't know I was a "Flaker," but I do now. My story: For as long as I can remember (for at least 20 of my 49 years) I've had flaky P on my left thumb and the palm and three fingers of my right hand. It has never moved nor has it spread. It's just there. And it has driven me crazy, it has embarrassed me, and over the years I've tried whatever I could think of. Baby shampoo and Ivory soap decreased the overall size of my patch about ten years ago. I still do not use harsh soaps on my hands.

I'm ashamed to tell you that it was only about six months ago that I finally had a derm look at it and he declared it was "classic psoriasis." He gave me Dovonex and Ultravate and put me on the regimen. In three days my hand cleared and I confess, I cried at the miracle of it. And I cried because I had waited so very long to properly have my problem checked.

I had a patch of "something" about the size of a silver dollar on my right shin thirty years ago—a rash I called it—and I treated it with coal tar at a friend's suggestion. It went away after a few years of using it, as the tube used to say, "religiously." That patch has not returned. Flash forward to now ... the Dovonex was marginally effective; I'd have a couple of "good" weeks followed by a couple of itch/scratch/flake crazed weeks.

Then I ran out of the Dovonex and I hadn't refilled it over a weekend. I used only the Ultravate. In two days my skin was clear. I had found my cure!!

I use a tiny, thin coat once each night at bedtime and my skin is like new! Though the derm had told me "two weeks on, two weeks off," because of thinning skin, the skin on my palm and fingers is not thinning. It's perfect, normal skin. But now I'm worried. My GP today (during a checkup) mentioned cataracts, diabetes—God knows what from "overuse" as I had "confessed" to him about my Ultravate use.

What do you and fellow flakers know? I've searched the Internet for Ultravate overuse horror stories, and that's how I found FlakeHQ. I use this stuff only on a very small part of my body—could I be causing harm? After all my suffering I'm afraid of how willing I'll be to risk something life-threatening to stay clear-skinned. Thanks so much for your site—I'll be checking back regularly!!! -John Z .

*****

Ed’s Response: Your GP is quoting the typical warnings associated with using strong topical corticosteroids. I started using strong topicals in 1992 and have used them almost unabated ever since. I manifested diabetes (type 1, insulin dependent) in 1997. I asked about the potential connection at that time. Check out this exchange in the archives: Diabetes as Psoriasis Treatment Fall-out. However, the significant difference between my case and yours is I am probably using twenty-times more topical medicine than you. For those years I was slathering the stuff over 50% of my skin!

If I were in your position, I’d haul my GP’s concerns right back to my derm and ask him about the dangers associated with your particular use of Ultravate.

That you found the Ultravate more effective than the Dovonex is also not surprising. Dovonex is known to work slower than topical corticosteroids and for some of us its effects are marginal at best (read Ed’s Dovonex Trials). Derms like to try us on Dovonex because, as a vitamin D derivative rather than a steroid, it does not have the fearsome side effects. So, if you can put up with its slow efficacy, and it ultimately does work for you, it’s a safer topical to use over the long term.

Don’t get too depressed, John, when the Ultravate stops working for you. This usually happens with long-term use of topical corticosteroids and it's usually temporary. That means you can usually, after laying off the topical for awhile, count on it working again in the future. The route I always take when this happens is switching to another topical corticosteroid. In fact, over the years I’ve developed a cycle that involves four different steroids in a potency "step down" regimen. Under this regimen I’m taking the strongest medicine only one-fourth of the time. I will only break the cycle if I have a bad flare at the low end of the regimen (at which point I go back to the strong topical immediately), or if I’m experimenting with alternative treatments, as I have been for the past year with methotrexate and, now, cyclosporine.

Stay in touch! -Ed

This Month's Mail | Archives

www.flakehq.com